Mental Health Home > Bupropion and Weight Loss

Some people may experience weight loss as a side effect of bupropion. This medicine has several side effects that can contribute to weight loss, including nausea and a loss of appetite. Although weight loss can be a good thing for some people, it can be a problem for others. If weight loss becomes a problem during treatment, let your healthcare provider know.

An Overview of Bupropion and Weight Loss

Bupropion hydrochloride (Wellbutrin®) is a prescription medicine used for the treatment of depression (also known as major depression or clinical depression). There are a number of possible side effects of bupropion, and weight loss appears to be one of them. For some people, this may be a good thing. For a lot of people, however, unintended weight loss can be a problem.
 

How Common Is Weight Loss With Bupropion?

In previous studies, up to 28 percent of people taking bupropion lost more than five pounds. Although weight loss may be a desirable side effect for some people, too much weight loss can be a problem.
 

Why Does This Weight Loss Occur?

It is not entirely clear why weight loss can occur with bupropion. Bupropion often causes a loss of appetite, nausea, and vomiting, which may contribute to weight loss. Often, these side effects go away with time. However, you should be sure to let your healthcare provider know if these side effects do not go away. Also, since weight gain can be a symptom of depression, treating the depression can lead to weight loss.
 
If you are experiencing too much weight loss with bupropion, be sure to let your healthcare provider know.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.